Vaccine alert: Investigation launched as nurse suffers ‘extreme reaction’ to Pfizer jab

Vaccine: Dr Chris Smith says ‘all medicines have a side effect’

The nurse, who had no previous history of allergies, is now in a stable condition after receiving immediate treatment at the hospital in Juneau, Alaska, where she was given the COVID-19 vaccination. The woman is understood to have suffered a severe anaphylactic reaction that began 10 minutes after receiving the vaccine, the New York Times reported. 

We will closely monitor all reports suggestive of serious allergic reactions following vaccination

Pfizer spokesman

A rash quickly spread across her face and torso and her breathing and heart rate became rapid before she was rushed into the emergency room.

Hospital director Lindy Jones said the symptoms in the middle-aged patient eased when she was given a dose of the allergy treatment epinephrine.

Pfizer said the vaccine comes with a clear warning that appropriate medical treatment and supervision should always be readily available in case of anaphylaxis but it would update the labelling language for the vaccine if needed.

We will use your email address only for sending you newsletters. Please see our Privacy Notice for details of your data protection rights.

The US began its vaccine roll-out on Monday after the drug was given emergency-use authorisation last week.

Early doses have been set aside for healthcare workers and nursing home residents.

Former US Food and Drug Administration (FDA) Chief Scientist Jesse Goodman described the Alaska cases as concerning but said more information must be known in order to better understand the risks.

He said: “What we need to know is what the denominator is – how many doses have been given?

“Is this going to be something that’s going to be seen at a higher incidence with this vaccine than with others?

“We’re going to have to find out those things to inform whether that changes recommendations or how this is used.”

The adverse reaction in Alaska was similar to two cases reported last week in Britain when two NHS workers both suffered anaphylactic reactions to the jab. Both have now fully recovered.

The UK medical regulator has said that anyone with a history of anaphylaxis, or severe allergic reactions to a medicine or food, should not get the Pfizer-BioNTech COVID-19 vaccine.

But the FDA said most Americans with allergies should be safe to receive the vaccine.

It said only people who have previously had severe allergic reactions to vaccines or ingredients in this particular vaccine should avoid getting the jab.

A Pfizer spokesman said: “We don’t yet have all the details of the report from Alaska about a potential serious allergic reactions but are actively working with local health authorities to assess.

“We will closely monitor all reports suggestive of serious allergic reactions following vaccination and update labelling language if needed.

“The prescribing information has a clear warning/precaution that appropriate medical treatment and supervision should always be readily available in case of a rare anaphylactic event following the administration of the vaccine.”

DON’T MISS
Coverage of variant COVID strain has been SCAREMONGERING- KAROL SIKORA[COMMENT]
Can I buy a Covid vaccine privately? Can I pay to have one?[INSIGHT]
Who will get coronavirus vaccine first? Full list[FOCUS]

Experts said the cases in the US and UK showed the hospital systems were well equipped to spot any concerning symptoms in people once they had been given their jab.

The Pfizer vaccine is genetic material, called mRNA, coated in a bubble of fat.

Dr Paul Offit, a vaccine expert and member of an outside advisory panel that recommended the FDA authorise the Pfizer vaccine, said the molecule protecting the genetic material is called polyethylene glycol.

He said it was considered a “leading contender” for triggering an allergic reaction but more tests are needed.

Source: Read Full Article